Journal Article

Lactic Acidosis Associated with Stavudine Administration: A Report of Five Cases

Michele H. Mokrzycki, Carol Harris, Helen May, Jeffrey Laut and Joseph Palmisano

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 30, issue 1, pages 198-200
Published in print January 2000 | ISSN: 1058-4838
Published online January 2000 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/313594
Lactic Acidosis Associated with Stavudine Administration: A Report of Five Cases

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Type “B” lactic acidosis has been described in patients receiving the nucleoside analogs zidovudine, didanosine, and fialuridine. Lactic acidosis has also been described in 4 patients receiving combination therapy with stavudine and lamivudine. We describe the development of chronic type “B” lactic acidosis in 3 patients receiving stavudine as a single agent and in 2 patients receiving combination therapy with stavudine and either lamivudine or delavirdine, a nonnucleoside analog. All patients presented with abdominal pain, vomiting, and hepatic steatosis. Other signs of mitochondrial toxicity included pancreatitis and myopathy (2 cases). The mean duration of stavudine therapy was 9.4 months, and the mean observed peak lactate level ± SD was 10.3 ± 5 mmol/L. After discontinuation of stavudine treatment, lactic acidosis improved in 4 patients after 4–60 weeks, and 1 patient died. Evaluations for other causes of lactic acidosis, including hypoxemia, malignancy, sepsis, and cardiogenic shock, were negative.

Journal Article.  1132 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.